Thyroid Medication Caused AAV in Patient with Graves’ Disease, Case Study Reports

Thyroid Medication Caused AAV in Patient with Graves’ Disease, Case Study Reports

Researchers have reported the case of a patient who developed ANCA-associated vasculitis (AAV) after taking a thyroid medication for Graves’ disease.

While this medication has been linked to AAV in other studies, this was the first time the condition manifested as a perforation of the nose septum, Japanese researchers said.

Their study, “Nasal Septal Perforation in Propylthiouracil-Induced Anti-Neutrophil Cytoplasmic Antibody-Associated Vasculitis,” was published in the journal Case Reports in Rheumatology.

A 29-year-old woman had been diagnosed with Graves’ disease 15 months before being referred to the Department of Hematology and Rheumatology at the Tohoku University Graduate School of Medicine in Sendai, Japan, due to a nasal septal perforation.

Graves’ disease is an autoimmune condition that causes an excess production of thyroid hormones. Patients are usually treated with anti-thyroid medications such as propylthiouracil and Tapazole (methimazole).

The patient had been taking propylthiouracil for 14 months. At month 13 she developed a low-grade fever and sore throat, and was evaluated by a specialized physician, a otorhinolaryngologist, who detected a perforation of the nose septum.

A tissue biopsy revealed increased levels of infiltrated inflammatory cells, but there were no signs the lesion could be related to cancer.

A blood analysis revealed that increased levels of myeloperoxidase (MPO) antibodies. Because she was being treated with propylthiouracil, researchers suspected drug-induced ANCA-associated vasculitis (AAV) and stopped her treatment.

After being admitted to the hematology and rheumatology department, new blood tests confirmed high levels of MPO antibodies – more than 30 times higher than normal – and slightly elevated levels of proteinase 3 (PR3) antibodies.

The woman also had increased levels of anti-thyroid-stimulating hormone antibody, free thyroxine, and free triiodothyronine, resulting in her Graves’ disease.

Additional physical evaluations and tissue biopsy analysis confirmed AAV mediated by MPO antibodies, whose only manifestation was nasal septum perforation.

After stopping propylthiouracil treatment, both MPO and PR3 antibody levels started to drop spontaneously.

Still, the patient wanted treatment with high-dose corticosteroids to prevent the progression of her nose lesion. After 15 months of follow-up, the levels of ANCA antibodies were back to their reference ranges.

This report emphasizes that Graves’ disease patients who are taking propylthiouracil “are at a risk of developing ANCA-associated vasculitis,” the researchers wrote.

Previous studies have reported that 15% to 64% of patients taking this thyroid medication are positive for ANCA antibodies, and one-third to one-fourth of patients can experience some symptoms of AAV.

“Nasal septal perforation is rare but can be the only manifestation of drug-induced AAV,” researchers added.

Leave a Comment

Your email address will not be published. Required fields are marked *